Alert archive / Florida / Small Craft Advisories in 2018

Small Craft Advisory 5, NWS Key West, FL

January 17, 2018

NWS Key West, FL issued this small craft advisory at Jan 17, 2018, 4:15 PM EST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2018, 4:15 PM EST (21:15 UTC)
Expired
Jan 18, 2018, 10:28 PM EST
In force
30 hr
Issued by
NWS Key West, FL

The text

As transmitted.

178 
WHUS72 KKEY 172115
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
415 PM EST Wed Jan 17 2018

GMZ031>035-042>044-052>055-072>075-180330-
/O.NEW.KKEY.SC.Y.0005.180117T2115Z-180118T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
415 PM EST Wed Jan 17 2018

...SMALL CRAFT ADVISORY IN EFFECT...

The National Weather Service in Key West has issued a Small Craft
Advisory for all near and offshore coastal waters surrounding the
Florida Keys, including Florida Bay. 

* WINDS...North winds will increase to 20 to 25 knots this
  evening.

* WAVES/SEAS...Seas will build to as high as 9 feet, with highest
  seas on our deep Gulf waters and the western Florida Straits.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
5 follow-up statements
838 
WHUS72 KKEY 180330
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1030 PM EST Wed Jan 17 2018

GMZ031>035-042>044-052>055-072>075-180930-
/O.CON.KKEY.SC.Y.0005.000000T0000Z-180118T1000Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1030 PM EST Wed Jan 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...North winds of 20 to 25 knots will persist overnight.

* WAVES/SEAS...Seas as high as 9 feet are possible, with highest 
  seas in our deep Gulf waters and the western Florida Straits. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
197 
WHUS72 KKEY 180928
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
428 AM EST Thu Jan 18 2018

GMZ031>035-042>044-052>055-072>075-181600-
/O.EXT.KKEY.SC.Y.0005.000000T0000Z-180118T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
428 AM EST Thu Jan 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WINDS...North winds of 20 to 25 knots will persist this morning.

* WAVES/SEAS...Seas as high as 10 feet are possible, with highest
  seas in our deep Gulf waters and the western Florida Straits. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$

MCLOVIN
174 
WHUS72 KKEY 181536
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1036 AM EST Thu Jan 18 2018

GMZ031-181645-
/O.CAN.KKEY.SC.Y.0005.000000T0000Z-180118T1600Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
1036 AM EST Thu Jan 18 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

$$

GMZ032>035-042>044-052>055-072>075-182200-
/O.EXT.KKEY.SC.Y.0005.000000T0000Z-180118T2200Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1036 AM EST Thu Jan 18 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WINDS...North winds of 20 to 25 knots will persist this late
  morning and early this afternoon for most Keys Waters. winds
  will remain at advisory levels for the large portions of the 
  Florida Straits.

* WAVES/SEAS...Seas as high as 9 feet are possible, with highest 
  seas in our deep Gulf waters and the western Florida Straits. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
102 
WHUS72 KKEY 182117
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
417 PM EST Thu Jan 18 2018

GMZ032-035-042>044-182230-
/O.CAN.KKEY.SC.Y.0005.000000T0000Z-180118T2200Z/
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
417 PM EST Thu Jan 18 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

$$

GMZ033-034-052>055-072>075-190400-
/O.EXT.KKEY.SC.Y.0005.000000T0000Z-180119T0400Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
417 PM EST Thu Jan 18 2018

...SMALL CRAFT ADVISORY IN EFFECT...

* WINDS...North to northeast winds near 20 knots will decrease
  this evening. Winds will be highest over our deep Gulf and
  Florida Straits. 

* WAVES/SEAS...Seas as high as 8 feet are possible, with highest
  seas in our deep Gulf waters and the Florida Straits. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots...
or seas of 7 feet or greater...are expected to produce hazardous
conditions for small craft. Inexperienced boaters...especially
those with smaller vessels...should avoid operating in these
conditions.

&&

$$
649 
WHUS72 KKEY 190328
MWWKEY

URGENT - Marine Weather Message
National Weather Service Key West FL
1028 PM EST Thu Jan 18 2018

GMZ033-034-052>055-072>075-190430-
/O.CAN.KKEY.SC.Y.0005.000000T0000Z-180119T0400Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1028 PM EST Thu Jan 18 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Key West has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 2:59 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Jan 17, 2:59 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Key West FL
259 PM EST Wed Jan 17 2018

.DISCUSSION...
Currently - The local pressure gradient has opened up further this
afternoon, resulting in light to gentle northwest to north winds
across the area. Sunlight remains muted due to sheets of cirrus
streaming northeastward. Temperatures have wandered in the upper
60s to near 70 with dew point temperatures in the mid to upper
50s. Meanwhile, a cold front continues to race southeastwards
through the Gulf of Mexico towards the Florida Keys.

Forecast - Winds are expected to pick up a bit late this afternoon
due to a Florida west coast surge, but the real increase will take
place this evening as the cold front blasts through the Keys. This
front is expected to be dry due to a lack of moisture and
relatively stable environment. Expect overnight lows to bottom out
broadly in the lower 50s. Portions of Key Largo will likely dip
into the upper 40s.

Over the following few days, the high pressure system responsible
for the strong northerlies will spread eastward along the southern
states into the extreme southeastern United States. Winds will
clock northeast than east northeast and relax considerably by
early Friday. The more modified maritime trajectory will result in
warming and moistening, and temperatures will return to near
normal late this weekend. Rain chances will creep up into slight
chance this weekend due to the increased moisture and developing
isentropic lift through the lower levels.

Near to slightly above normal temperatures are on tap for next
week as the previously mentioned high moves out into the Atlantic
and gentle to moderate winds turn more easterly.

&&

.MARINE...
Surface winds will gradually increase late this afternoon out of
the northwest to north due to a west Florida wind surge. Winds
will then surge substantially this evening out of the north as a
dry cold front blows through Keys waters. A small craft advisory
will be in effect for all Keys waters. Winds will then relax
while gradually clock northeast then east northeast  Thursday
through early Friday as a high pressure in the southern United
States shifts in the extreme southeastern United States.
Thereafter, gentle to moderate east breezes will prevail, with the
highest winds over the Florida Straits.

&&

.AVIATION...
A cold front will push through the Florida Keys this evening.
Current timing is around 00Z. A spell of MVFR ceilings will be
possible with this front. Otherwise VFR conditions will prevail
at the island terminals. Surface winds, starting out light out of
the northwest to north will surge to 15 to 20 knots and gusty with
the passage of the cold front. This will result in crosswinds at
Keys runways.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...11
Aviation/Nowcasts....11
Data Collection......DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 17, 5:01 AM EST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
501 AM EST Wed Jan 17 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-181015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
501 AM EST Wed Jan 17 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory will be required for all keys coastal
waters beginning early this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A Small Craft Advisory will likely be required for Keys coastal
waters on Thursday and likely for the Straits of Florida Thursday
night. In addition, north winds of 20 to 25 mph combined with
low temperatures in the upper 40s to near 50 degrees will make for
wind chill values near 40 degrees in the extreme Upper Keys early
Thursday morning.

Thereafter, no hazardous weather is expected along the Florida Keys
and all surrounding waters for Thursday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

Nearby

Small Craft Advisories in Florida, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.